MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON® BALLAST¿ SPINAL SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON® BALLAST¿ SPINAL SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 25740018590
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/07/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from healthcare provider (hcp) via a manufacturer representative regarding a patient having spinal therapy f or l5/s bone fusion failure, s2ai set screw dislodgement.Date of initial surgery- first time: (b)(6) 2021, second time: (b)(6) 2022 initial surgery or the procedure taken: th4-s2ai l4/5/s plif (adult spinal deformity) it was reported that the patient was initially fixed with th4-s2ai, then it was once replaced with s2ai by reoperation and connected with mrc with double s2ai on both sides and parallel rod extension to the cranial side.  right set screw came off and replacement re-operation was performed. the inner rod was extended to l2 and it was in contact with the mrc, so it was deployed below l2. when all the implants were exposed, it was found that the two s2ai set screws on the right side had come off as shown in the xray, but the set screw on the left side had also come off on the cranial side.In addition, the s2ai screws on both caudal sides had rods detached from the head on both sides.On the left side, the set screw was not detached, but the rod was detached from the head, which surprised the doctor.First, the prolock between l4/5 was removed, then the three mrc setscrews on each side were removed, and the mrc setscrews were removed from the inside, but it felt a little tight.After it was loosened, the set screw on the main line rod side was loosened, but it appeared to be even stiffer, so a t25 retention screwdriver was used to remove it.However, it was very stiff, so a bone hammer was used to tap it from various directions to pull it out again, and it was very stiff, but the physician managed to pull the last one out.The screwdriver snapped a little, and when the tip was checked, it was found to be slightly chipped just before the tip, so it was changed to a t25 obturator to pull it out. after that, the rod was removed and all four s2ai screws were started to be pulled out, but before the driver was inserted, the doctor commented that the area around the crown looked badly gouged except for the inside of the head.The doctor wondered if it had anything to do with the rod sticking out of the s2ai head on the caudal side.The doctor said it was not clear. when the s2ai screws were removed, the l3/4/5 set screws were removed.The l5 screws both sides were removed by bouncing the rods temporarily with an in-situ bender. afterwards, the o-arm was turned and navigation was done. screw replacement was initiated while checking the screw hole, etc. two s2ai screw ha sticks were inserted on the caudal side one after the other.This time, it was inserted with closed ballast and it worked well with no problem. s2ai on the cranial side was difficult to reinsert, so it was inserted using a sacral alar-iliac screw.The sacral screws were aligned and the l5 screws were reinserted.(there was also a case where the screw was grazed with a lateral release last time).It was decided to leave the l5 removed as it was judged difficult to reinsert l5, the excess per l5 of the main line rod was cut off with a metal cutter, and rod placement was started. as before, the rod was extended in parallel from s2a.This time, the contact was started with the new modulex domino.The attachment position and fit were checked during the trial.The m5 domino main line gripping jaw part was also neat and fit without any problem.Also, the implants were slimmer overall, so 3 implants per side could be placed in the same position as the mrc without any problem.When the rods were installed, they were in two vertical rows on the closed ballast, so these could not be dropped from the top because these had to be slid through there.Although these were a little chunky, they went in relatively easily and were fixed temporarily with no problem.However, it was still neater than the mrc and the doctor's evaluation was not bad.  after confirming the final image and finding no problems, the final fastening and cross-linking were done.The procedure was completed.There was no patient symptom reported.There were no further complications reported regarding the event.Additional information was received that the third repeat surgery occurred on (b)(6) 2023.It was noticed post-operatively that the screw head's crown area was severely twisted and set screws came off.Lack of screw driver tip was noticed intra-operatively.
 
Additional Manufacturer Narrative
H3: product analysis of product# 25740018590, lot# ca19l080: visual and microscopic inspection confirmed that there is some smearing/damaged to the screw saddles from what appears to be the rods moving between the saddles and set screw.Without the rods that was used in the procedure, no root cause could be determined.D4: lot# updated.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON® BALLAST¿ SPINAL SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
Manufacturer (Section G)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
Manufacturer Contact
glen belmer
1800 pyramid place
memphis, TN 38132
6122713209
MDR Report Key16661499
Report Number1030489-2023-00226
Device Sequence Number20289086
Product Code NKB
UDI-Device Identifier00643169414921
UDI-Public00643169414921
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K153442
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number25740018590
Device Catalogue Number25740018590
Device Lot NumberCA19L080
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2023
Supplement Date Received by Manufacturer08/24/2023
Initial Report FDA Received Date04/03/2023
Supplement Report FDA Received Date09/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/27/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown